Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Marijuana and Atripla (Suicidal/Depression)
Aug 5, 2009

Hello: I have been taking Atripla for about 6 or 7 months. To be frank, I started smoking a new "batch" of marijuana about 2 months ago. (I've been smoking pot for over 10 years, daily). Since this new "stuff", I have been increasingly depressed and thoughts of suicide are making way too much sense to me. I'm not delusional, suicide just seems to make sense. I was smoking a different strain and having no side effects at all prior to a couple of months ago. I also was in a significant car wreck about 2 months ago also.(not while high and not my fault, I was hit while stopped). Honestly, I don't want to stop smoking as so many things have been taken away from me because of HIV (no dairy, blood sugar is out of whack so not too much sugar, my lipids and cholesterol are high because of norvir/reyataz/truvada, no alcohol as it just makes me feel like heck, quit smoking cigarettes after 20 years for obvious reasons). My doctor has stopped the Atripla to see if these feelings are related to the medication. He does not know of the pot and would totally freak out. I had an ID Dr. for 20 years in a big city that knew of it and didn't discourage it but I now live in a small town and my newest Dr. is my only option for an ID doc.

I am willing to go on other medications or take additional pills. (I already take meds twice a day for other stuff, Acyclovir, Asacol, Immodeum, etc) Marijuana is many times my only haven and it is one of the few things in my life that brings me joy. (I RARELY smoke for more than 20 minutes in the evening but its enough for me to enjoy it and smile/about 1 oz per 8-12 months.)

Am I totally out of line here? Fessing up is not an option. Aren't there other meds that I can go on that will not cause these problems/interactions? I've been positive since 1985 and have (for the most part) always done what I was told. I am extremely compliant with my medications. I would like to try different medications as well as different pot. Is this wrong? Your help with this would be greatly appreciated as I can't talk to anyone else about this. My partner (who loves his wine) wants me to just quit the pot and be done with it and take the meds the doc is prescribing. I don't even know if that will make it better. Help me please. Thank you.

Response from Dr. Henry

I recommend letting your ID doc know about the pot situation so he/she can factor that into your next treatment recommendation. A full treatment and resistance history is needed to sort out what options you may have for a next regimen. If you have no resistance then a raltegravir or even a mariviroc based regimen (if CCR5 virus) may be an option. If you suppress OK with a ritonavir/atazanavir based regimen then dropping the ritonavir and using Epzicom (if HLA B5701 negative)as your NRTI backbone may be an option if no resistance. As you can tell there are a number of possible options to consider so go ahead and have the disccussion with your HIV/ID doc. KH



Previous
Facial wasting and body fat
Next
Why zero side effects on Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement